Alert archive / Tennessee / Tornado Warnings in 2024
Tornado Warning 11, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at May 26, 2024, 2:11 PM EDT for Claiborne County, Hancock County, Tennessee; Lee County, Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2024, 2:11 PM EDT (18:11 UTC)
- Expired
- May 26, 2024, 2:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Claiborne County, TN, Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 2:31 PM EDT | TSTM WND GST 55 | Ewing, VA | Trained Spotter report of 55mph wind gust in Ewing Virginia. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 9:59 AM EDT | Tornado Watch | SPC | 8 hr |
| May 26, 1:46 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1896 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 9.5
The text
As transmitted.
239
WFUS54 KMRX 261811
TORMRX
TNC025-067-VAC105-261845-
/O.NEW.KMRX.TO.W.0011.240526T1811Z-240526T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
211 PM EDT Sun May 26 2024
The National Weather Service in Morristown has issued a
* Tornado Warning for...
North central Claiborne County in east Tennessee...
Northwestern Hancock County in east Tennessee...
Southwestern Lee County in southwestern Virginia...
* Until 245 PM EDT.
* At 211 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Fonde, or 7 miles west of Middlesboro, moving east
at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Harrogate around 220 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Cumberland Gap and Ewing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3658 8336 3658 8374 3659 8368 3662 8365
3662 8363 3664 8361 3664 8358 3667 8352
3667 8349 3666 8345 3668 8339
TIME...MOT...LOC 1811Z 262DEG 37KT 3660 8386
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SR2 follow-up statements
452
WWUS54 KMRX 261830
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
230 PM EDT Sun May 26 2024
TNC025-067-VAC105-261845-
/O.CON.KMRX.TO.W.0011.000000T0000Z-240526T1845Z/
Claiborne TN-Hancock TN-Lee VA-
230 PM EDT Sun May 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR NORTHERN
CLAIBORNE...NORTHWESTERN HANCOCK AND SOUTHWESTERN LEE COUNTIES...
At 230 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Hutch, or near Middlesboro, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northern Claiborne, northwestern Hancock and southwestern Lee
Counties, including the following locations... Ewing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3658 8336 3658 8354 3659 8356 3665 8356
3667 8352 3667 8349 3666 8345 3668 8339
TIME...MOT...LOC 1830Z 262DEG 37KT 3662 8364
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SR143
WWUS54 KMRX 261837
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
237 PM EDT Sun May 26 2024
TNC025-261847-
/O.CAN.KMRX.TO.W.0011.000000T0000Z-240526T1845Z/
Claiborne TN-
237 PM EDT Sun May 26 2024
...THE TORNADO WARNING FOR NORTHERN CLAIBORNE COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 400 PM EDT for east
Tennessee.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east Tennessee...and southwestern Virginia.
&&
LAT...LON 3658 8336 3658 8345 3659 8345 3660 8346
3663 8346 3666 8345 3668 8339
TIME...MOT...LOC 1837Z 261DEG 50KT 3664 8348
$$
TNC067-VAC105-261845-
/O.CON.KMRX.TO.W.0011.000000T0000Z-240526T1845Z/
Hancock TN-Lee VA-
237 PM EDT Sun May 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR
NORTHWESTERN HANCOCK AND SOUTH CENTRAL LEE COUNTIES...
At 237 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Cubage, or 13 miles east of Middlesboro, moving east
at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Ewing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3658 8336 3658 8345 3659 8345 3660 8346
3663 8346 3666 8345 3668 8339
TIME...MOT...LOC 1837Z 261DEG 50KT 3664 8348
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 26, 1:45 PM EDT, 26 minutes earlier.
Area forecast discussion, May 26, 1:45 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Morristown TN 145 PM EDT Sun May 26 2024 ...New UPDATE, AVIATION... .UPDATE... Issued at 140 PM EDT Sun May 26 2024 Updated rain chances slightly in grids and updated rainfall amounts for this afternoon with current trends. Will hold off with actual zone update until new Severe Thunderstorm Watch for northeast TN and southwest VA in a few minutes. && .UPDATE... Issued at 1017 AM EDT Sun May 26 2024 An update has been issued to raise the threat of severe storms this afternoon. Models are indicating a very favorable environment for severe storms is developing over Middle and East TN, and the ongoing severe storms on the TN/KY border are expected to feed off an unstable air mass and potentially intensify as they move east. ACARS soundings from TYS this morning show an elevated dry layer between 700-500 mb that will favor damaging wind gusts. NAM soundings at TYS show steepening lapse rates around 8 C/km and MLCAPE around 2500 J/kg. Effective shear values will be in the 40-50 kt range, supporting supercells. LCL heights and 0-1 km shear will be on the marginal side but within the range of potentially supporting tornadoes. The greatest threat area will be the northern Plateau, possibly as far south as I-40 and the Knoxville area. Timing of the storms appears to be between 1230-1 pm on the Plateau to around 6-7 pm in NE TN. Models appear to be a bit too slow with the current storm motion. A second round of severe storms is expected tonight as an MCS spreads into the area, likely after midnight. All severe modes are possible with these storms, even with the overnight timing. && .SHORT TERM... (Today and tonight) Issued at 221 AM EDT Sun May 26 2024 Key Messages: 1. Fog is possible early this morning in a moist and stagnant air mass. 2. Showers and thunderstorms are possible this afternoon as upstream convection may move into the area, although confidence is low on timing, coverage and intensity of storms. 3. High confidence that a line of strong to severe storms will move through the region late Sunday night/early Monday morning. 4. Localized flooding will be possible in places where soils are more saturated from recent rains. Discussion: In the upper levels, nearly zonal flow will be present today with a shortwave moving into the Tennessee Valley late tonight. At the surface, a low will move into Missouri/Illinois this afternoon with the cold front still west of the Mississippi at sunset. The low will move slowly into the Great Lakes Region by morning with the cold front just west of our region by sunrise. With clear skies maximizing radiational cooling, calm winds and abundant ground moisture, fog development is possible in the early morning hours. Currently (3 AM EDT) fog is very patchy. Uncertainty is high regarding shower/storm activity this afternoon. The CAMs are not in good agreement on coverage and timing of storms this afternoon/evening. The CAMs that do have activity this evening have isolated strong to severe storms and even some helicity tracks. The environment will be favorable for severe this afternoon/evening with CAPE in the 2K to 3K range, Effective shear 50 to 60 knots and good mid level lapse rates. The limiting factor this afternoon/evening is lack of trigger with the main front and trough well to the west but if a minor wave moves through the pattern we could get some strong activity this afternoon/evening and possibly a couple tornadoes. There is higher confidence in storms moving through late tonight as the cold front and trough approach the region. CAMs are in good agreement on a squall line moving through around 2 AM to 7 AM. CAPE will be lower at this time less than 1K in most areas but shear will be favorable around 50 to 60 knots. The main threat will be damaging straight-line winds but a few isolated tornadoes cannot be ruled out with favorable 0-1 km shear (30 knots) and 0-1 km helicity (200 to 300). Rain amounts will generally be 1 to 2 inches for most locations. The line of storms will be moving fairly quickly but will likely have high rain rates. Flooding potential will be higher in places where storms do materialize this afternoon/evening and places that have had heavy rain recently. Overall, flooding is expected to be fairly isolated. && .LONG TERM... (Monday through Saturday) Issued at 221 AM EDT Sun May 26 2024 Key Messages: 1. Another round of afternoon/evening possible on Monday 2. Drier and cooler weather to begin Tuesday through the end of the week. with a gradual warming trend into the weekend. Discussion: By late Monday morning the front will be moving through the region as the line of storms from overnight should be well to the east of the Appalachians. Moving into the afternoon/evening hours we will likely see another round of thunderstorms along shortwave energy traversing the south side of the low pressure system over the Great Lakes. Storms on Monday are expected to be much weaker and more isolated in coverage, with the greatest chances to see storms being north of Interstate 40. If the sky is able to clear out earlier in the day on Monday the atmosphere could destabilize enough that some of the stronger storms are capable of producing strong winds gusts and hail during the afternoon/evening. Once the sun begins to set Monday night the better synoptic forcing and diurnal convection should quickly come to an end. For the rest of the work week we'll generally see a trend of cooler weather, a few degrees below seasonal normals as we sit at the base of the trough which will help keep light westerly to northwesterly winds over the region. We also could see some light showers along the spine of the Appalachians with the northwest flow, but generally most of the eastern Tennessee Valley should remain dry Tuesday through Friday. Rain chances return over the weekend as a low tries to move through the eastern United States. PoP chances will remain lower at this time due to uncertainty with how far east the system is able to progress before taking a more northward course towards the Great Lakes Region. The ridging that will build in to fight against this system will also likely increase temperatures to above seasonal normals by Saturday/Sunday. && .AVIATION... (18Z TAFS) Issued at 127 PM EDT Sun May 26 2024 Confidence is higher with timing of showers and storms across northeast TN and coverage so have some vicinity thunder for TRI and TYS early evening. Included Tempo for TRI for a few hours but not sure for TYS. The best chance for widespread thunder will still be late tonight/early Monday morning when a line of storms moves through. Some of these storms still may be strong to severe. Lower ceilings and visibilities will have all sites except MVFR except TRI in the morning. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 70 87 64 86 / 80 50 10 0 Knoxville McGhee Tyson Airport, TN 68 83 62 81 / 80 70 10 10 Oak Ridge, TN 67 84 60 82 / 80 60 10 10 Tri Cities Airport, TN 64 80 60 78 / 80 70 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...TD LONG TERM....TD AVIATION...TD
Hazardous weather outlook, May 26, 10:14 AM EDT, 3 hours 57 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 1014 AM EDT Sun May 26 2024 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-271415- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 1014 AM EDT Sun May 26 2024 /914 AM CDT Sun May 26 2024/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Two rounds of severe thunderstorms are expected today and tonight. The first round is expected between 1 PM and 7 PM this afternoon and evening, mainly for areas along and north of I-40. These storms will be capable of producing damaging wind gusts to 70 mph, large hail to ping-pong ball size, and tornadoes. A second round of severe storms is expected tonight, likely between midnight and 5 AM. These storms will be capable of producing damaging wind gusts, large hail, and isolated tornadoes. In addition, repeated or prolonged periods of heavy rainfall may produce localized flooding in a few locations. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and tonight.
In the hours before
Local storm report, May 26, 1:40 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
140 PM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM Tstm Wnd Dmg 1 NNW Oneida 36.51N 84.52W
05/26/2024 Scott TN 911 Call Center
Dispatch reports numerous trees and utility
poles down across northern portions of Scott
County. Time estimated by radar.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 12:36 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 54 min |
| May 26, 1:18 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Scott, Union | 57 min |
| May 26, 2:02 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 43 min |
| May 26, 3:45 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Roane | 45 min |
| May 26, 4:18 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Claiborne, Grainger, Hamblen, Hancock, Hawkins and 3 more | 42 min |
| May 26, 4:24 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Grainger, Jefferson, Knox, Sevier, Union | 51 min |
| May 26, 4:26 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 49 min |
| May 26, 4:40 PM EDT | Tornado Warning | MRX | Roane | 23 min |
| May 26, 4:48 PM EDT | Tornado Warning | MRX | Grainger, Hamblen, Jefferson | 24 min |
| May 26, 4:54 PM EDT | Severe Thunderstorm Warning | MRX | Monroe, Polk | 51 min |
| May 26, 4:57 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Morgan, Roane | 48 min |
| May 26, 5:00 PM EDT | Tornado Warning | MRX | Campbell, Scott, Union | 12 min |
| May 26, 5:06 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more | 39 min |
| May 26, 5:09 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Jefferson, Sevier | 51 min |
| May 26, 5:18 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox, Morgan, Roane | 27 min |
| May 26, 5:18 PM EDT | Tornado Warning | MRX | Monroe, Polk | 42 min |
| May 26, 5:21 PM EDT | Special Weather Statement | MRX | Blount | 39 min |
| May 26, 5:26 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe, Sevier | 64 min |
| May 26, 5:28 PM EDT | Special Weather Statement | MRX | Carter | 47 min |
| May 26, 5:36 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Grainger, Jefferson, Knox, Union | 21 min |
| May 26, 5:42 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 48 min |
| May 26, 5:56 PM EDT | Special Weather Statement | MRX | Carter | 49 min |
| May 26, 5:59 PM EDT | Special Weather Statement | MRX | Johnson | 46 min |
| May 26, 6:06 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Unicoi | 3 hr |
| May 26, 6:09 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Sevier | 51 min |
| May 26, 6:19 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Unicoi, Washington | 26 min |
| May 26, 6:49 PM EDT | Areal Flood Advisory | MRX | Cocke, Greene, Sevier, Unicoi | 3 hr |
| May 26, 2:41 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott, Wise | 49 min |
| May 26, 3:17 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Russell, Scott, Wise, City of Norton | 43 min |
| May 26, 3:47 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 58 min |
Nearby
Tornado Warnings in Tennessee, 2024Tornado Warnings in Virginia, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.